Dose of Reality: Opioid Overdose

Anyone anytime can experience an opioid overdose. When a person survives an opioid overdose, it’s because someone knew what was happening and how to take action. Call 911 immediately if you think someone is experiencing an opioid overdose.

Two people hugging

 

How to recognize an overdose

An opioid overdose happens when a person takes too much of an opioid, or combination of opioids and other drugs, at a level that is toxic to the body. Sometimes it can be hard to tell if a person who is using opioids is just very high, or actually experiencing a life-threatening overdose. If you are unsure, it is best to assume there is an overdose — you could save a life. Signs of an overdose include:

  • Unresponsiveness or unconsciousness.
  • Slowed or stopped breathing.
  • Snoring or gurgling sounds.
  • Cold or clammy skin.
  • Discolored lips or fingernails.

How to respond to an overdose

Trying to wake a person

Try to wake the person up.

Call their name or yell, "I'm going to call 911!" If they don't respond to your voice, rub the middle of their chest with your knuckles. 

 

Dialpad calling 911

Call 911 right away if you can't wake them up.

Follow the directions of the 911 operator. Tell the 911 operator if the person has slowed or stopped breathing. 

 

Starting rescue breathing

Start rescue breathing if the person's breath is slow or has stopped.

Make sure the person's mouth is not blocked, pinch their nose, and breathe into their mouth every five seconds. Continue this for 30 seconds. Need help? Follow the directions of the 911 operator.

 

Narcan box

Give NARCAN® if you have it.

Remove the NARCAN® device from the package. Put the tip in either nostril until your fingers tough their nose, then press the plunger. Continue rescue breathing if the person's breath is slow or has stopped. If there is no response after two to three minutes, give NARCAN® again. Learn more about naloxone and how to get it.

NARCAN® — a Lifesaving Dose of Reality, P-03092
This flyer answers frequently asked questions about NARCAN® and provides information on how to recognize and respond to an opioid overdose.

 

Person on side

Put the person in the recovery position.

Once the person is breathing again, put them on their side with their top leg and arm crossed over the body to prevent choking. Stick around and keep an eye on the person until emergency help arrives. 

 


Help others without worrying

It is safe to help someone experiencing an opioid overdose. 

  • You do not need a prescription to use or administer naloxone.
  • You will not be responsible for any outcomes resulting from the delivery of naloxone.

State law provides limited immunity from criminal prosecution for certain amounts of controlled substance possession and the possession of drug paraphernalia for a person who aids another person who experienced an overdose from a controlled substance.   

Last Revised: November 19, 2021